Georgia, 2012

Hail and Damaging Winds in Georgia, July 1 to 2, 2012

July 1 to 2, 2012 · NWS CAE · 13 events in 4 counties and zones

Several severe thunderstorms developed over the CSRA producing large hail and wind damage. Hail sizes were mostly quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$103,000
Crop damage
$35,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Several severe thunderstorms developed over the CSRA producing large hail and wind damage. Hail sizes were mostly quarter to golfball size. The Insurance News Service reported 1 to 2 million dollars in claims.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 1, 1:33 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 1, 1:33 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT SUN JUL 1 2012

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL
WEAKEN AND SHIFT TO OUR WEST MONDAY AND TUESDAY. THIS WILL BRING
AN END TO THE TRIPLE DIGIT HEAT AND BRING AN INCREASING CHANCE OF
DIURNAL THUNDERSTORMS NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
REST OF TONIGHT...MOSTLY CLEAR SKIES AND LIGHT WINDS...AND WARM
TEMPS. TEMPERATURES AT 100 AM EDT WERE STILL IN THE 80S. WILL
EXPECT SLOW COOLING OVERNIGHT...WITH LOWS AROUND DAYBREAK IN THE
MIDDLE 70S OUTLYING AREAS TO AROUND 80 URBAN.

SUNDAY...THE UPPER RIDGE WILL BEGIN TO WEAKEN ON BY AFTERNOON
AS SHORTWAVE ENERGY MOVES THROUGH THE OHIO VALLEY AND MID ATLANTIC.
VERY HOT TEMPERATURES ARE EXPECTED TO CONTINUE THOUGH WITH 850MB
TEMPERATURES REMAINING AROUND +24C AND THE FORECAST AREA REMAINING
CLOSE TO THE CENTER OF THE UPPER HIGH. MAX TEMPERATURES ARE
EXPECTED TO TOP 100 DEGREES AGAIN BUT BE SLIGHTLY COOLER THAN
TODAY. DEWPOINTS...SIMILAR TO YESTERDAY BUT WILL NOT MIX OUT VERY
MUCH. THIS WILL GIVE HEAT INDICES IN EXCESS OF 110 DEGREES DURING
THE AFTERNOON AND EARLY EVENING HOURS AND A HEAT ADVISORY WILL BE
ISSUED AGAIN FOR SUNDAY. IN ADDITION TO THE HEAT...PRECIPITABLE
WATER VALUES CLIMB BACK ABOVE 1.5 INCHES SUNDAY AFTERNOON AND
WITH HIGHER DEWPOINTS IN PLACE THERE WILL BE AN INCREASED CHANCE
FOR AFTERNOON CONVECTION. THE INSTABILITY SHOULD BE STRONG TO
EXTREME WITH CAPE VALUES EXCEEDING 4000 J/KG AND LI VALUES LOWER
THAN -10C. SPC HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF STORMS.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
VERY STRONG INSTABILITY WILL CONTINUE INTO THE EVENING HOURS.
THERE IS SOME INCREASING CONFIDENCE IN THE MODEL GUIDANCE FOR
CONVECTION AND SPC CONTINUES THE SLIGHT RISK INTO THE EVENING
HOURS AS WELL. DAMAGING WINDS WILL BE THE MAIN THREAT BUT LARGE
HAIL CANNOT BE RULED OUT DESPITE HOT SURFACE TEMPERATURES DUE TO
INTENSE UPDRAFTS RESULTING FROM SUCH HIGH INSTABILITY AND VERY
STEEP LAPSE RATES. WILL BUMP UP POPS TO CHANCE DURING THE EVENING
HOURS.

AS THE UPPER RIDGE RETREATS WESTWARD EARLY NEXT WEEK...CONTINUED
NORTHWESTERLY FLOW ALOFT WILL BRING DIFFICULT TO TIME SHORTWAVES
NEAR THE FORECAST AREA WHICH COULD TRIGGER CONVECTION.  PRECIPITABLE
WATER VALUES FURTHER INCREASE TO AT OR ABOVE 1.75 INCHES WHICH IS
MORE THAN SUFFICIENT TO SUPPORT CONVECTION GIVEN THE CONTINUED
STRONG TO EXTREME INSTABILITY.  WILL CONTINUE TO MENTION MAINLY
DIURNAL AFTERNOON AND EVENING CONVECTION WITH CHANCE POPS AND WILL
NOT BE SURPRISED IF THE FORECAST AREA REMAINS IN A SLIGHT RISK FOR
SEVERE STORMS THROUGH THE FIRST PART OF THE WORK WEEK.  TEMPERATURES
WILL BE SLIGHTLY COOLER EACH DAY THROUGH TUESDAY BUT WILL REMAIN
WELL ABOVE NORMAL.  OVERNIGHT LOWS DURING THIS PERIOD WILL GENERALLY
BE IN THE MID TO UPPER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A MORE UNSETTLED WEATHER PATTERN EXPECTED DURING THE EXTENDED PERIOD
BUT CONTINUED ABOVE NORMAL TEMPERATURES.

MEDIUM RANGE GUIDANCE IS COMING INTO REASONABLE AGREEMENT IN SHOWING
A LARGE AMPLIFYING UPPER RIDGE OVER THE CENTRAL PART OF THE COUNTRY
AND SOUTHERN CANADA ON WEDNESDAY...RESULTING IN A DOWNSTREAM TROUGH
ALONG THE EAST COAST.  THURSDAY THROUGH SATURDAY...THE UPPER RIDGE
BUILDS ACROSS THE NORTHERN TIER STATES INTO THE NORTHEAST AND MID
ATLANTIC WHILE A WEAK UPPER TROUGH REMAINS STATIONARY ALONG THE
CAROLINAS INTO THE GULF COAST STATES.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM
AROUND 1.75 INCHES ON WEDNESDAY TO AROUND OR EXCEEDING 2 INCHES BY
SATURDAY.  WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WEDNESDAY
INTO THURSDAY PLAN TO INCREASE POPS THESE DAYS TO HIGHER CHANCE
WHILE CONTINUING A DIURNAL TREND OF POPS FRIDAY AND SATURDAY.

TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY REMAIN ABOVE NORMAL
AND COOL SLIGHTLY THROUGH THE END OF THE WEEK.  MAX TEMPERATURES IN
THE MID TO UPPER 90S WED/THUR FALLING BACK TO THE LOWER TO MID 90S
BY FRI/SAT.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
LIGHT SURFACE WINDS AND MOSTLY CLEAR SKIES IN PROGRESS ACROSS THE
FORECAST AREA (FA). DEWPOINTS CONTINUE TO INCREASE...AND ARE RUNNING
HIGHER THAN 24 HOURS AGO. NAM BUFKIT PROJECTS 20 KNOT BOUNDARY LAYER
WIND OVERNIGHT. TEMPS EXPECTED TO BE TOO WARM FOR SIGNIFICANT
FOG...BUT MVFR VSBYS IN FOG/HAZE POSSIBLE...MAINLY AT OUTLYING
AGS/OGB WHICH ARE EXPECTED TO COOL OFF MORE THAN CAE/CUB/DNL WHICH
ARE IN URBAN HEAT ISLAND AREAS.

AFTER ANY MORNING FOG/HAZE DISSIPATES...VFR CONDITIONS EXPECTED
THROUGH MOST OR ALL OF THE TAF PERIOD. MODELS INDICATING INCREASING
ATMOSPHERIC MOISTURE...WHICH COULD ALLOW ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP IN THE LATE AFTERNOON. BETTER CHANCE FOR
PRECIP MIGHT BE POSSIBLE MCS/TSRA COMPLEX DEVELOPING AND RIDING
ALONG THE OUTSIDE OF THE UPPER RIDGE...WHICH IS EXPECTED TO SHIFT
WEST SLIGHTLY LATE TODAY/TONIGHT...AND MOVING INTO PORTIONS OF OUR
FA TONIGHT. HIGHEST LIKELIHOOD IS MAINLY NE FA. COVERAGE/CONFIDENCE
OF TSRA TOO LOW TO INCLUDE MENTION IN THE TERMINALS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...EXPECT ISOLATED TO SCATTERED DIURNAL
CONVECTION AS WELL AS AREA OF EARLY MORNING FOG/HAZE MONDAY THROUGH
WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS FOR COLUMBIA
SAT JUNE 30TH...109 IN 2012 (NEW RECORD)
SUN JULY 1ST....103 IN 1970
MON JULY 2ND....103 IN 1970
TUE JULY 3RD....103 IN 1970
ALL-TIME RECORD HIGH FOR COLUMBIA IS NOW 109 DEGREES (NEW RECORD
AS OF JUNE 29TH AND TIED ON JUNE 30TH)...

RECORD HIGHS FOR AUGUSTA
SAT JUNE 30TH...106 IN 2012 (NEW RECORD...PREVIOUS RECORD 103 IN
 	1998)
SUN JULY 1ST....102 IN 1990
MON JULY 2ND....101 IN 1945 AND 1931
TUE JULY 3RD....103 IN 1931
ALL-TIME RECORD HIGH FOR AUGUSTA IS 108 DEGREES...

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR GAZ040-063>065-077.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...
AVIATION...
CLIMATE...
Hazardous weather outlook, Jun 30, 7:08 PM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT SAT JUN 30 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
808 PM EDT SAT JUN 30 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HOT CONDITIONS WILL CONTINUE THIS EVENING WITH TEMPERATURES
SLOWLY COOLING OVER THE NEXT SEVERAL HOURS. ALTHOUGH TEMPERATURES
WILL COOL HEAT INDEX VALUES WILL REMAIN AT OR ABOVE 90 DEGREES
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE HEAT WILL CONTINUE FOR MUCH OF THE PERIOD. IT WILL BE
ESPECIALLY OPPRESSIVE SUNDAY THROUGH MONDAY AS HIGH TEMPERATURES
APPROACH RECORD LEVELS EACH DAY...RANGING BETWEEN 100 AND 105
DEGREES. HEAT INDEX VALUES WILL BE PEAK BETWEEN 110 AND 114 DEGREES
SUNDAY. THE TEMPERATURES WILL LOWER SLIGHTLY BY THE END OF THE
PERIOD INTO THE MIDDLE TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Columbia

When
July 1, 2:30 AM EST to 2:35 AM EST
Where
Columbia County, 1.86 mi WNW of Evans
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
33.540, -82.160

COCORAHS Observer reported dime to nickel size hail near Evans.

Hail, Columbia

When
July 1, 2:45 PM EST to 2:50 PM EST
Where
Columbia County, 1.8 mi SW of Evans
Measured
1.25 in hail
Reported by
Public
Coordinates
33.510, -82.150

Public reported half dollar size hail.

Hail, Columbia

When
July 1, 2:47 PM EST to 2:50 PM EST
Where
Columbia County, 1.8 mi SW of Evans
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.510, -82.150

SKYWARN spotter reported nickel to quarter size hail on Hereford Farm Road between Washington and Columbia Roads.

Hail, Columbia

When
July 1, 2:55 PM EST to 3:00 PM EST
Where
Columbia County, 2.07 mi N of Grovetown
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
33.480, -82.200

A SKYWARN spotter reported golfball size hail on Columbia Road just north of I-20.

Hail, Columbia

When
July 1, 2:56 PM EST to 3:00 PM EST
Where
Columbia County, Grovetown
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -82.200

Public reported quarter size hail.

Hail, McDuffie

When
July 1, 3:26 PM EST to 3:30 PM EST
Where
McDuffie County, Dearing
Measured
1.75 in hail
Injuries
15 direct, 0 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.420, -82.380

SKYWARN spotter reported golfball size hail partially covering the ground.

Hail, McDuffie

When
July 1, 3:30 PM EST to 3:35 PM EST
Where
McDuffie County, 2.07 mi S of Thomson
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
CoCoRaHS
Coordinates
33.440, -82.500

Half dollar size hail shredded leaves and left several dents on cars.

Hail, McDuffie

When
July 1, 3:44 PM EST to 3:50 PM EST
Where
McDuffie County, Thomson
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
33.470, -82.500

Public reported half dollar size hail partially covering the ground.

Hail, Columbia

When
July 1, 3:50 PM EST to 3:55 PM EST
Where
Columbia County, 3.5 mi N of Winfield
Measured
1 in hail
Reported by
Public
Coordinates
33.650, -82.390

Public reported quarter size hail.

Hail, Columbia

When
July 1, 4:20 PM EST to 4:25 PM EST
Where
Columbia County, 2.88 mi E of Leah
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -82.280

The public reported quarter size hail on Ridge Road.

Thunderstorm Wind, Lincoln

When
July 1, 4:52 PM EST to 4:55 PM EST
Where
Lincoln County, 0.69 mi N of Lincolnton
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.790, -82.480

Sheriff reported trees down in the Lincolnton area.

Lightning, Burke

When
July 1, 6:00 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
33.090, -82.010

Waynesboro Fire Dept. reported two fires from lightning strikes. One in the 400 block of 4th Street and the other on the 700 block of East 7th Street.

Thunderstorm Wind, Burke

When
July 2, 6:00 PM EST
Where
Burke County, 0.9 mi NE of Waynesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.090, -82.010

Waynesboro Fire Dept reported a tree across the road at Martin Luther King Jr Drive and West 8th St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380619, 380620, 380621, 380622, 380623, 380624, 380628, 380626, 380625, 380627, 380629, 380630, 380954.